- Mental Health
Lamictal vs. Lithium: Which drug is better?
I've seen dozens of improvements in just the past 2 months since Lithium was stopped. So, here are the results, or rather how I'm doing, in response to what a few asked me on my other hub, to update them. Here it is.
I just got off Lithium for good a few days ago. I have been on Lamictal for over a year and a 1/2 and since I started Lamictal I've been doing much better. You can read my other hubs on Lamictal. But anyways, somehow my Lithium level was too high one day and the doctor took me off it completely. Long story short, I'm now off it completely. I have good news, because it caused me SO many bad side effects including these (of which are gone or almost gone now):
- dry mouth...............caused dozens of cavities :(
- diareaah...................practically daily.........I thought it was IBS
- shaky hands...........had to take Nadolol for that side effect alone or I could barely write
- decreased sex drive........yeah....I didn't know this but physically it was, not emotionally
- acid reflux........causes gastrointestinal problems
- causes psychoisis............I've taken seroquel for psychosis....
Towards the end I had some "toxic" symptoms:
- memory problems
The complete list is at: http://www.nlm.nih.gov/medlineplus/ency/article/002667.htm
So, now I feel much better mentally, and physically from zero lithium. Gone forever! So happy to flush those pills down the toilet!
Funny thing is, someone said to me, flushing them down the toilet may be bad for the water intake afterwards, which I was unaware of, but of course they must be REALLY toxic pills to do that.
Sad But True
Often times doctors just don't care. My recent experience with my psychiatrist, we'll call him Dr.R, was terrible. First off , I've never given him any trouble or needed to call him between visits, but recently when his staff called me and said "Get off Lithium right away! Your level was not toxic but too high for what you're on." I was worried and did as told. I think Lithium is a terrible drug so I was happy. Then I had withdrawal from the quick stopping of it. But don't forget, Dr R, promised to call me and send me another blood test MONDAY to see if I was ok.
He never called. I called a bunch of times- no response. I was withdrawing and finally got a doctor to take my blood, to make sure I was okay. It was 0.2 which was okay but I was recommended to take just 300 mg of Lithium (instead of the 600mg before) to stop the withdrawal. Well, I did and then got sick with diareaah and vomiting. So I call my pcp and she won't see me. I call my Dr R, and he after me calling 3 times never returned my call. I was forced by my own advice, to go to the ER at my local hospital.
The nurses and doctor there were sarcastic and said "Oh you just have a bug, you can go home". I insisted on a blood test for my lithium level--that's how doctors monitor your lithium becasue it gets toxic if it's too high. So they did and guess what? As I suspected it was still 0.2 a week later....as it was on 600mg and I was currently on 300mg.
Needless to say, I knew I had to get off Lithium, once and for all, that awful drug which caused so MANY side effects inluding weight gain.
I take all my medicines as prescribed so don't think I tried to do this on purpose. I had been praying alot too, asking God to help me feel better.
So I'm now off the lithium completely. But it took a hell of a lot of self advocacy. I feel bad for the many mentally ill people who are so medicated, they can barely remember to take their pills or shower let alone self advocate. I'm blessed to have been as functioning as I was.
Another thing is if you're not on a certain dose of lithium, it's not going to help. My dose of 300 (which used to be 1200) was low and my doctor should have taken me off it himself. Also, when I was at a place called respite while withdrawing, the staff and I FINALLY got a hold of Dr R, he was very hard to reach though he was "concerned" and promised to be there and take care of my best interests. Well long story short, the staff spoke with them and he gave them a really hard time and they were rolling their eyes, telling me he said "I don't have time for this, I'm on my way home".
Doctors like that shouldn't be working in my humble opinion. So that concludes my recent update on getting off Lithium. I'll keep you updated on my further progress. In the past 2 months since I got off Lithium:
- My head is clear
- I'm not angry
- I'm more patient
- Overall feel much better
- Physically no more of those side effects
- I'm on 3 meds, not 5
- I'm training to be a peer counselor
- I am coping better
- I am leading a spiritual group
- I'm just doing so many things
thank God I give Him the glory. My prayers have been answered.